New Mexico, 2019High Wind in New Mexico, February 11, 2019
February 11, 2019 · NWS ABQ · 6 events in 6 counties and zones
A strong storm system moved rapidly east across the southern Rockies on February 11, 2019. A potent Pacific cold front in association with this system raced eastward across New Mexico during the early morning hours then through eastern New Mexico during the afternoon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved rapidly east across the southern Rockies on February 11, 2019. A potent Pacific cold front in association with this system raced eastward across New Mexico during the early morning hours then through eastern New Mexico during the afternoon. A band of snow along the front produced strong winds, blowing snow, and low visibility as it moved through western and central New Mexico. West to northwest winds of 25 to 35 mph with gusts near 50 mph impacted many areas of the state, but the strongest winds impacted eastern New Mexico where gusts near 60 mph were common. Blowing dust was reported in areas downwind of White Sands National Monument and around the Caprock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 11, 10:27 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 11, 10:27 AM MST, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1027 AM MST Mon Feb 11 2019
.AVIATION...
18Z TAF CYCLE
A strong Pacific trough and associated cold front is racing east
across New Mexico, bringing strong westerly winds and a quick round
of snow. Sub-VFR conditions at KFMN and KGUP will improve rapidly
after 18Z, while variable VFR to IFR conditions at KSAF will linger
through 20Z. Showers developing across eastern New Mexico will act to
enhance wind gusts, but VFR conditions are forecast to persist at
KLVS and KTCC. Areas of mountain obscurations will diminish this
evening with rapid clearing. Otherwise, the main aviation weather
concern will be strong/gusty winds, especially east of the central
mountain chain where mountain wind-wave activity is likely. Winds
will trend down quickly after sunset.
11
&&
.PREV DISCUSSION...338 AM MST Mon Feb 11 2019...
.SYNOPSIS...
The weather pattern will undergo a sharp turn to a colder and very
windy scenario today as a vigorous disturbance aloft crosses northern
New Mexico along with an attendant cold front. High temperatures
will run 5 to 15 degrees below average today over most of northern
and central New Mexico, and some light precipitation will accompany
the passage of the cold front. Wind speeds will surge up late this
morning into the afternoon with many locations observing gusts of 40
to 50 mph, even higher near 60 mph in central to southeastern parts
of the state. Warmer temperatures are expected Tuesday and Wednesday.
Light to moderate breezes are forecast Tuesday, but breezy to windy
conditions are expected to develop by Wednesday afternoon. For
Thursday, the jet stream aloft will steer more strong to severe
surface winds into New Mexico.
&&
.DISCUSSION...
The Pacific trough that moved inland over the Great Basin will be
crossing northern NM and CO through the morning and early afternoon.
The trough may briefly close off into a low, but overall
precipitation is expected to be light and secondary to the
strong/severe winds that will accompany. The cold front will also be
significant with a synoptic cold pool aloft overtaking the forecast
area, evident by 700 mb temperatures of -8 to -10 C this afternoon.
This cold pool aloft will create steep temperature lapse rates, and
the NAM is boasting negative lifted indices within, so a stray
lightning strike or two is not out of the realm of possibilities
today (near northern mountains). Flow at the 700 mb level is also
appreciable, even with overall lower speeds advertised with last
evening’s 00UTC guidance. For now, will push forward with the
current wind advisories and high wind warnings, along with the
addition of the Jemez mountains.
Winds will subside after sunset when vertical mixing processes
decouple. As the trough races into the southern plains, the gradient
will also relax quickly. Look for chilly temperatures tonight, but a
rebound is in order for Tuesday and Wednesday. Most locations will
be within 3 to 5 degrees either side of climatological normals on
Tuesday, and by Wednesday most areas will climb 5 to 12 degrees
above average. The upper level gradient aloft will begin tightening
on Wednesday while a lee side surface trough is rendered. This will
induce breezy to windy conditions, namely over the northern
mountains into the east central and northeastern plains of NM
Wednesday afternoon.
From Thursday into early next week the weather pattern over NM will
be governed by a strengthening and rather perturbed zonal flow
aloft. Distinct perturbations are difficult to pinpoint as each
forecast model has a different placement, strength, and track to
them all. However, the universal theme will be that the polar jet
will have strengthened over the eastern Pacific, nosing into NM by
Thursday. Strong to possibly severe winds would be in the works for
Thursday with repetitive bouts of breezy to windy conditions
occurring into early next week. Precipitation does periodically
accompany the perturbed flow, mostly for the northern and western
mountains of NM, but we remain cognizant that the eastern Pacific
moisture has had difficulty transporting this far north and east
over the past couple of weeks.
52
&&
.FIRE WEATHER...
...FIRE WEATHER WATCH FOR THE EASTERN PLAINS ON WEDNESDAY...
A sharp upper level trough and associated Pacific cold front will
cross the central and southern Rockies today with strong winds,
below normal temperatures and a brief snow squall with the passing
front over western and central areas. Strong winds will be the main
concern with gusts ranging from 30 to 50 mph, except around 60 mph in
the Sandia/Manzano and Gallinas Mountains and across the east
central plains. Speeds will begin to strengthen out of the southwest
in the early morning, but the Pacific cold front will shift
directions out of the northwest as it crosses western areas during
the early morning, central areas during late morning, and eastern
areas during the afternoon. Snow accumulation with the system will
generally be light, but a few inches of snow is expected on higher
peaks of the northern mountains where snow will linger through the
afternoon and into the night.
Warmer temperatures are expected in between storm systems Tuesday
and Wednesday. A weak ridge of high pressure that crosses Tuesday
will give way to a brisk zonal flow aloft on Wednesday allowing
winds to strengthen again. Meanwhile, a lee trough will extend south
of a 999 mb surface low in eastern CO, enabling breezy to windy
conditions to develop in the Sangre de Cristo Mountains and across
the northeast and east central plains. There will also be widespread
critically low humidities across southern and eastern parts of the
forecast area on Wednesday, with Haines mostly of 5 across the
eastern plains, and high temperatures around 4 to 12 degrees above
normal across the forecast area. Critical fire weather conditions
look to be widespread enough to warrant a Fire Weather Watch for the
eastern plains Wednesday late morning through early evening. The
coverage of critical conditions is still a bit marginal on the east
central plains where the strongest winds will be found north of the
Caprock.
Winds will become very strong again on Thursday. Models agree on
strong flow aloft, but their positioning of the upper level trough
passing to the north of NM varies, decreasing confidence on the
precise location of the strongest winds. A powerful jet stream is
forecast to cross NM with 700 mb flow forecast by the GFS to vary
around 45 to 65 knots with a broad area over 50 knots. Meanwhile, a
roughly 989 mb (depending on the model) surface low is forecast to
develop over eastern CO. The potential exists for widespread 50-60
mph winds with gusts near 65 mph possible along and east of the
central mountain chain. A broader area of wetting precipitation is
expected over western and north central areas mainly Wednesday night
through Thursday night with several inches of snow possible in the
northern mountains, a few to several inches in the western
mountains, and a few inches at lower elevations of the northwest.
A series of weaker disturbances in west and southwest flow aloft
will keep a chance for showers in the forecast mainly for west slope
locations Friday through Sunday. Winds will be weaker compared to
Thursday, but still breezy (especially Sunday).
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MST this evening for the following zones...
NMZ504-506>508-511>515-518>520-525-528-529-531-532.
High Wind Warning until 7 PM MST this evening for the following
zones... NMZ521>524-526-533>540.
Fire Weather Watch from Wednesday morning through Wednesday evening
for the following zones... NMZ104-108.
&&
46
Hazardous weather outlook, Feb 11, 3:45 AM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
345 AM MST Mon Feb 11 2019
NMZ501>540-121200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
345 AM MST Mon Feb 11 2019
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Strong to severe winds are expected across much of northern and
central New Mexico today as a potent disturbance aloft and an
attendant cold front sweep into the state. The strongest winds will
be found along portions of the central mountain chain and into the
east central and southeastern high plains of New Mexico where
occasional gusts may reach 55 to 60 mph. Areas of blowing dust may
reduce visibility.
In addition, a couple inches of fresh snow accumulation will be
possible in the northern mountains today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Stronger winds will redevelop over northeastern New Mexico Wednesday
afternoon where low humidity is forecast. This could lead to a few
hours of critical fire weather in the northeastern plains of the
state.
Another round of strong to severe winds are forecast for Thursday. In
a similar fashion, areas along and east of the central mountain chain
will once again be susceptible to the highest wind speeds Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind damage or any high gust
measurements through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.
52
High Wind, Central Highlands
- When
- February 11, 12:40 PM MST to 1:40 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Public
A public weather station several miles west-southwest of Encino reported peak sustained winds between 40 and 45 mph.
High Wind, De Baca County
- When
- February 11, 12:50 PM MST to 1:50 PM MST
- Where
- De Baca County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
The Columbia Scientific Balloon Facility in Fort Sumner reported peak sustained winds between 40 and 46 mph.
High Wind, South Central Highlands
- When
- February 11, 1:32 PM MST to 1:43 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A mesonet site on White Sands Missile Range reported peak wind gusts up to 61 mph.
High Wind, South Central Mountains
- When
- February 11, 2:00 PM MST to 2:05 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
The Upper Hondo Soil and Water Conservation District office reported peak wind gusts up to 60 mph.
High Wind, Curry County
- When
- February 11, 2:04 PM MST to 2:14 PM MST
- Where
- Curry County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
A public weather station in Clovis reported peak wind gusts up to 59 mph.
High Wind, Roosevelt County
- When
- February 11, 3:38 PM MST to 4:43 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The West Texas mesonet site at Dora reported peak wind gusts up to 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 11, 20193 deaths · 1 event
- Tornado and Damaging Winds in Mississippi, February 11 to 12, 20191 injured · $130,000 · EF1 · 4 events
- Winter Storm in Wisconsin, February 11 to 13, 20193 injured · $35,000 · 13 events
- Flash Flooding and Flooding in Arkansas, February 11 to 12, 2019$45,000 · 11 events
- Heavy Snow in Idaho, February 11 to 13, 201926 events
- Flash Flooding and Flood in Arkansas, February 11 to 28, 201922 events
- Winter Storm and Winter Weather in Wisconsin, February 11 to 13, 201920 events
- Winter Storm and Winter Weather in New Jersey, February 11 to 13, 201919 events
- Winter Storm in Iowa, February 11 to 12, 201919 events
- Ice Storm and Winter Weather in Illinois, February 11 to 12, 201918 events
- Winter Storm in Pennsylvania, February 11 to 12, 201918 events
- Winter Storm in Iowa, February 11 to 12, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796416, 796415, 796417, 796418, 796419, 796420.